Alert archive / New Mexico / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Albuquerque, NM

July 26, 2017

NWS Albuquerque, NM issued this flash flood watch at Jul 26, 2017, 3:58 PM MDT. It took effect at Jul 26, 2017, 5:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2017, 3:58 PM MDT (21:58 UTC)
In effect from
Jul 26, 2017, 5:00 PM MDT
Expired
Jul 27, 2017, 4:12 AM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted.

088 
WGUS65 KABQ 262158
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
358 PM MDT Wed Jul 26 2017

NMZ513>515-523-527>534-270500-
/O.NEW.KABQ.FF.A.0002.170726T2300Z-170727T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands-
Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-
358 PM MDT Wed Jul 26 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for a portion of north and central New Mexico, 
  including the following areas: Central Highlands, East Slopes 
  Sangre de Cristo Mountains, Eastern San Miguel County, Far 
  Northeast Highlands, Guadalupe County, Harding County, Northeast 
  Highlands, Northern Sangre de Cristos above 9500 feet/Red River, 
  Quay County, Raton Ridge/Johnson Mesa, Southern Sangre de Cristos 
  above 9500 feet and Union County. 

* Through 5 am MDT tonight...

* As a weak cold front invades northeastern New Mexico it will bring
  more moisture to an already moist atmosphere. In addition, very
  light winds aloft will steer storms in a very slow fashion, leading
  to prolonged heavy downpours. The potential for storms to
  repeatedly move over the same local area is also high along and
  near the frontal boundary. 

* Heavy downpours will lead to ponding of water in low lying areas
  and abrupt and excessive water runoff near steeper terrain. As
  soils become saturated from prolonged downpours, flash flooding
  will be a threat. Normally dry creeks, arroyos, low water
  crossings, and river beds could turn to raging torrents during 
  flash flooding episodes.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$

52
2 follow-up statements
673 
WGUS65 KABQ 270447
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1047 PM MDT Wed Jul 26 2017

NMZ513>515-523-527>534-271100-
/O.CON.KABQ.FF.A.0002.000000T0000Z-170727T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands-
Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-
1047 PM MDT Wed Jul 26 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM MDT THURSDAY...

The Flash Flood Watch continues for

* A portion of north and central New Mexico, including the following
  areas: Central Highlands, East Slopes Sangre de Cristo Mountains, 
  Eastern San Miguel County, Far Northeast Highlands, Guadalupe 
  County, Harding County, Northeast Highlands, Northern Sangre de 
  Cristos above 9500 feet/Red River, Quay County, Raton Ridge/Johnson
  Mesa, Southern Sangre de Cristos above 9500 feet and Union County.
  

* until 5 AM MDT Thursday

* A cold front will invade northeastern New Mexico overnight and
  bring additional moisture to fuel heavy rainfall. In addition to
  the added moisture to the system, very light winds aloft will 
  steer storms in a very slow fashion, leading to prolonged heavy 
  downpours. The potential for storms to repeatedly move over the 
  same local area is also high along and near the frontal boundary. 

* Heavy downpours will lead to ponding of water in low lying areas 
  and abrupt and excessive water runoff near steeper terrain. As 
  soils become saturated from prolonged downpours, flash flooding 
  will be a threat. Normally dry creeks, arroyos, low water 
  crossings, and river beds could turn to raging torrents during 
  flash flooding episodes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$
50
658 
WGUS65 KABQ 271012
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
412 AM MDT Thu Jul 27 2017

NMZ513>515-523-527>534-271800-
/O.CAN.KABQ.FF.A.0002.000000T0000Z-170727T1100Z/
/O.NEW.KABQ.FF.A.0003.170727T1800Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands-
Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-
412 AM MDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE
TONIGHT...
...FLASH FLOOD WATCH IS CANCELLED THIS MORNING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for a portion of north and central New Mexico, 
  including the following areas: Central Highlands, East Slopes 
  Sangre de Cristo Mountains, Eastern San Miguel County, Far 
  Northeast Highlands, Guadalupe County, Harding County, Northeast 
  Highlands, Northern Sangre de Cristos above 9500 feet/Red River, 
  Quay County, Raton Ridge/Johnson Mesa, Southern Sangre de Cristos 
  above 9500 feet and Union County. 

* from noon MDT today through late tonight

* A very moist atmosphere will combine with a light steering flow for
  the storms and adequate lift to produce a higher possibility for
  flash flooding across the northeast half of New Mexico this 
  afternoon and overnight. 

* Heavy downpours will lead to ponding of water in low lying areas
  and abrupt and excessive water runoff near steeper terrain. As
  soils become saturated from prolonged downpours, flash flooding
  will be a threat. Normally dry creeks, arroyos, low water
  crossings, and river beds could turn to raging torrents during
  flash flooding episodes. 

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

THE Flash Flood Watch for a portion of north and central New Mexico 
has been cancelled for this morning but was reissued for later today.

$$

NMZ504>509-511-512-516>522-524>526-537-539-271800-
/O.NEW.KABQ.FF.A.0003.170727T1800Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
South Central Highlands-Upper Tularosa Valley-
South Central Mountains-De Baca County-Eastern Lincoln County-
412 AM MDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE
TONIGHT...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for a portion of north and central New Mexico, 
  including the following areas: De Baca County, Eastern Lincoln 
  County, Estancia Valley, Jemez Mountains, Lower Chama River 
  Valley, Lower Rio Grande Valley, Middle Rio Grande 
  Valley/Albuquerque Metro Area, Northwest Highlands, San Francisco 
  River Valley, Sandia/Manzano Mountains, Santa Fe Metro Area, 
  South Central Highlands, South Central Mountains, Southwest 
  Mountains, Upper Rio Grande Valley, Upper Tularosa Valley, West 
  Central Highlands, West Central Mountains, West Central Plateau 
  and West Slopes Sangre de Cristo Mountains. 

* from noon MDT today through late tonight

* A very moist atmosphere will combine with a light steering flow for
  the storms and adequate lift to produce a higher possibility for
  flash flooding across a large portion of northern and central New
  Mexico including the Albuquerque and Santa Fe metro areas this 
  afternoon and overnight.

* Heavy downpours will lead to ponding of water in low lying areas
  and abrupt and excessive water runoff near steeper terrain. As
  soils become saturated from prolonged downpours, flash flooding
  will be a threat. Normally dry creeks, arroyos, low water
  crossings, and river beds could turn to raging torrents during
  flash flooding episodes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$
50

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:37 PM MDT, 21 minutes earlier.

Area forecast discussion, Jul 26, 3:37 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
337 PM MDT Wed Jul 26 2017

.SYNOPSIS...
A weak frontal boundary will enter northeastern NM tonight, offering
very slight reductions in temperature, but triggering strong storms
as it sags into the state. Locally heavy rainfall and flash flooding
will be possible overnight across much of northeastern New Mexico.
Scattered to numerous showers and thunderstorms are then forecast
again on Thursday and Friday with the potential for locally heavy
rain persisting. Some drier air will then enter New Mexico this
weekend, pushing the focus for storms into far western and northern
areas of the state.

&&

.DISCUSSION...
The upper level high has elongated across NM, northwest TX, and OK
with a few embedded centroids leading to lighter winds aloft.
The past few days have been relatively down days convection-wise,
and today has also had relatively low coverage thus far. However,
this should change as the focus turns to the northeastern quadrant of
the state tonight. Storms initially were exhibiting some northward
motions, but this has seemingly slowed down and become a bit more
variable in response to the lighter winds aloft alluded to above.
Storms have initiated over the northeast highlands near the I-25
corridor an on the northern/northwestern periphery of the surface
low. As the surface low buckles more this evening, the northerly wind
shift will become more pronounced and act as a forcing mechanism for
new storms. A few storms could turn strong to severe in the
northeast, as northerly surface winds and easterly 500 mb winds are
yielding around 20-25 kt of bulk shear in the lower half of the
troposphere, marginal values for severe cells. The other issue will
be heavy rainfall due to multicellular convection, training, and very
slow steering winds aloft. Have opted to issue a Flash Flood Watch
for the northeastern quadrant of the forecast area tonight through 5
am Thursday.

Overnight mesoscale convective modes will certainly dictate how
Thursday shapes up, but on the synoptic scale it does appear the
frontal boundary to spill into the Rio Grande valley. As usual, the
NAM is more enthused about this outcome creating storm potential just
west of the Rio Grande along the east faces of the Jemez and
Continental Divide while also keeping the east slopes of the central
mountain chain active in easterly upslope flow. The GFS is not as
invasive with the surface boundary and concentrates storms in
northeastern NM. Have trended forecast closer to the NAM solution,
but small scale cold convective pools will undoubtedly dictate the
progression of the front and Thursday's crop of storms. Heavy
rainfall will remain a clear and present threat into Thursday, and
storm motions will remain slow as the western-most centroid of the
high wins its residency near the Four Corners. Another Flash Flood
Watch could be in order for Thursday.

Both the central mountain chain and the western high terrain will
remain under high probability for storms into Friday with readily
abundant moisture available. Into Saturday, the 500 mb pressure
heights will lower, but high pressure will still broadly encompass
the southern and central Rockies. The best moisture appears to be
steered to the northern and western zones of NM Saturday as slightly
drier air fills into remaining areas of the state.

This trend will continue into Sunday, but a back door cold front will
revisit the northeastern corner of NM, adding new storm development
there and continuing into Monday. High pressure will stay within
arm's reach of NM through this time and into Tuesday.

52

&&

.FIRE WEATHER...
Upper level high currently migrating northwestward across the state
today. One more relatively down afternoon/evening is expected today
before a backdoor boundary spills south into eastern NM tonight and
west across the state Thursday. This front is expected to become a
trigger for widespread showers and thunderstorms first across the
northeast tonight and then through the remainder of the region
Thursday and Friday. Numerous showers and thunderstorms with locally
heavy rainfall are likely Thursday through Friday with a Flash Flood
Watch in effect for northeast and east-central areas tonight.

Drier air will begin to filter in across eastern and central
locations Saturday, focusing storms across the western quarter and
northern mountains. Similar conditions are on track Sunday but with
the introduction of a backdoor boundary once again across the
northeast, this area of the state will get into the convective act
Sunday evening. This front/boundary is forecast to drop into eastern
and northern NM Tuesday, allowing for an uptick in thunderstorm
coverage and intensity late-day Sunday into Sunday night, especially
east.

GFS and ECMWF weather prediction models have the same general idea
for late next week, sending the Four Corners high west and northwest
over NV and allowing more backdoor boundaries into the state from
the northeast to trigger convection.

33

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
showers and thunderstorms this afternoon/evening. Favored terminals
for shower and storm impacts are KLVS and KTCC. Short-lived MVFR
conditions are possible with any showers and storms. A cluster of
strong storms is forecast to move into far northeast NM after 27/06Z.
This complex will send a rain cooled boundary south and swwd through
the ern plains during the early morning hours, making it to the
canyons of the central mt chain around sunrise. East and southeast
winds in the 10 to 25 mph range will develop at KABQ and KSAF
thereafter.

33

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  94  67  89 /  10  20  30  40
Dulce...........................  56  86  58  80 /  40  60  60  60
Cuba............................  58  82  57  77 /  30  60  70  70
Gallup..........................  59  87  60  81 /  20  50  60  60
El Morro........................  56  82  56  76 /  30  60  70  70
Grants..........................  57  86  58  82 /  40  60  70  60
Quemado.........................  58  82  58  77 /  50  60  70  70
Glenwood........................  66  89  65  85 /  40  70  60  70
Chama...........................  52  81  53  75 /  40  60  70  70
Los Alamos......................  64  81  62  76 /  40  60  60  60
Pecos...........................  59  78  58  80 /  60  70  80  70
Cerro/Questa....................  54  78  54  76 /  50  60  80  80
Red River.......................  49  70  49  69 /  60  80  80  80
Angel Fire......................  48  73  48  71 /  60  70  80  80
Taos............................  54  82  55  81 /  50  60  60  70
Mora............................  56  74  56  75 /  70  70  80  70
Espanola........................  65  85  65  86 /  30  50  60  50
Santa Fe........................  62  81  61  80 /  40  70  70  70
Santa Fe Airport................  61  85  60  84 /  30  50  70  60
Albuquerque Foothills...........  67  88  66  84 /  30  40  60  50
Albuquerque Heights.............  69  89  67  86 /  30  30  60  50
Albuquerque Valley..............  64  91  63  87 /  30  30  60  50
Albuquerque West Mesa...........  68  90  66  86 /  30  30  60  50
Los Lunas.......................  65  92  64  90 /  30  30  60  40
Rio Rancho......................  69  89  67  87 /  30  30  60  50
Socorro.........................  67  90  66  90 /  30  30  60  30
Sandia Park/Cedar Crest.........  58  86  57  84 /  40  50  70  60
Tijeras.........................  62  87  62  85 /  40  50  70  50
Moriarty/Estancia...............  60  83  58  85 /  50  50  70  60
Clines Corners..................  59  82  57  81 /  60  50  70  60
Gran Quivira....................  62  83  60  82 /  40  50  70  50
Carrizozo.......................  64  85  63  87 /  50  50  60  30
Ruidoso.........................  57  79  56  81 /  50  60  50  30
Capulin.........................  60  77  58  81 /  80  60  50  60
Raton...........................  61  80  58  84 /  80  60  70  60
Springer........................  61  82  59  85 /  80  60  70  50
Las Vegas.......................  58  77  57  79 /  80  60  70  60
Clayton.........................  64  81  62  86 /  70  50  40  40
Roy.............................  64  82  62  84 /  80  60  60  40
Conchas.........................  71  90  69  92 /  70  50  50  40
Santa Rosa......................  66  89  64  91 /  60  50  50  40
Tucumcari.......................  71  92  67  95 /  50  50  50  20
Clovis..........................  68  91  67  92 /  30  30  30  20
Portales........................  70  92  70  92 /  20  30  20  20
Fort Sumner.....................  70  90  68  92 /  40  50  40  20
Roswell.........................  71  97  70  98 /  30  30  20  10
Picacho.........................  65  88  64  90 /  50  40  40  20
Elk.............................  61  83  60  85 /  50  40  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ513>515-523-527>534.

&&

52
Hazardous weather outlook, Jul 26, 4:20 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
420 AM MDT Wed Jul 26 2017

NMZ501>540-271000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
420 AM MDT Wed Jul 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall will impact northeast portions of the state tonight. Localized
areas of flash flooding may occur, especially along the east slopes
of the Sangre de Cristos.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall will spread south and westward Thursday into Thursday
night. Localized areas of flash flooding may occur. The Albuquerque
and Santa Fe metro areas are likely to be impacted. The main focus
for flooding rain should be found across the northern and western
tier Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

In the hours before

Special weather statement, Jul 26, 2:15 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT WED JUL 26 2017

NMZ527-262045-
Raton Ridge/Johnson Mesa-
215 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 16 miles west of Des Moines. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Capulin.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3661 10423 3679 10417 3679 10392 3653 10401
TIME...MOT...LOC 2015Z 284DEG 3KT 3669 10412

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:58 PM MDTSpecial Weather StatementABQColfax32 min
Jul 26, 2:15 PM MDTSpecial Weather StatementABQColfax30 min
Jul 26, 4:02 PM MDTAreal Flood AdvisoryABQCatron118 min
Jul 26, 4:16 PM MDTSpecial Weather StatementABQUnion29 min
Jul 26, 4:54 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 26, 5:27 PM MDTSpecial Weather StatementABQUnion33 min
Jul 26, 5:39 PM MDTSevere Thunderstorm WarningABQUnion51 min

Nearby

Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.